Colorado, 2004

Wildfire in Colorado, July 4, 2004

July 4, 2004 · NWS GJT · 1 event in 1 county or zone

This fire was named the McGruder Fire and it occurred 5 miles east of Cedaredge in Delta County. The fire consumed a total of 2,806 acres of primarily brush and hardwood slash.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This fire was named the McGruder Fire and it occurred 5 miles east of Cedaredge in Delta County. The fire consumed a total of 2,806 acres of primarily brush and hardwood slash. The estimated cost of fighting the fire was 640,000 dollars.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 4, 1:15 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 4, 1:15 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
215 PM MDT SUN JUL 4 2004

.SHORT TERM (TONIGHT THROUGH TUESDAY)...
SHORT WAVE MOVING INTO NORTHEAST UTAH HAS TRIGGERED SCATTERED
THUNDERSTORMS THIS AFTERNOON.  MORNING SALT LAKE SOUNDING SHOWED
MORE THAN THREE QUARTERS OF AN INCH OF PRECIPITABLE WATER...AND
THIS MAY BE REPRESENTATIVE OF THE AIR MASS FOR AREAS ALONG HIGHWAY 40
AND NORTHWARD.  H5 Q VECTOR FIELD SUGGESTS NEARLY NON-EXISTENT QG
FORCING ASSOCIATED WITH SHORT WAVE...AND THAT/S NOT TOO SURPRISING
AS WIND FLOW IS RELATIVELY WEAK (H7 WINDS 15-20 KTS).  THEREFORE
STRONG CONVECTION WILL NOT BE EXPECTED TODAY...AND CURRENT RADAR
IMAGES SHOW NO STRONG CONVECTION.  ISOLATED CELLS MAY PRODUCE STRONG
DOWNBURST WINDS...CONDENSATION LEVEL REMAINS BELOW FREEZING AND
BOUNDARY LAYER HAS BEEN RELATIVELY DRY.  FOR THE SOUTHERN ZONES...
UPPER LOW CIRCULATION NEAR THE FOUR CORNERS AREA THIS MORNING IS NO
LONGER A FACTOR...IT HAS MOVED EASTWARD TOWARD SOUTHEAST COLORADO.
ISOLATED STORMS EXPECTED OVER THE SAN JUAN MOUNTAINS...OTHERWISE DRY
ELSEWHERE.

IN THE WAKE OF THIS EVENING/S SHORT WAVE...PRECIPITABLE WATER WILL BE
HIGHER ALONG THE I70 CORRIDOR AND CENTRAL MOUNTAINS BY MONDAY
MORNING.  THIS WOULD INCREASE CONVECTIVE POTENTIAL IF IT WEREN/T FOR
DRIER AIR SPREADING NORTHWEST TO SOUTHEAST DURING BY AFTERNOON.
BEST CONVECTIVE POTENTIAL WILL BE OVER THE HIGHER COLORADO MOUNTAINS
WITH SCATTERED THUNDER COVERAGE IN THE AFTERNOON.  LESS CONVECTION
EXPECTED OVER THE EASTERN UINTA MOUNTAINS.  BY TUESDAY...WARMER MID
LEVEL TEMPERATURES ASSOCIATED WITH SLIGHTLY STRONGER DESERT SOUTHWEST
HIGH CORE WILL LOWER CONVECTIVE POTENTIAL EVEN MORE SO.  BUT ISOLATED
STORMS MAY POP NEAR THE DIVIDE LATE IN THE DAY GIVEN STEEP LAPSE
RATES.

.LONG TERM (WEDNESDAY-SUNDAY)...
WEDNESDAY-SUNDAY: A BROAD CLOSED LOW WILL MOVE SLOWLY EAST ALONG THE
US/CANADA BORDER THROUGH FRIDAY. SEVERAL WEAK WAVES WILL COMBINE WITH
DIURNAL HEATING EACH DAY TO GENERATE A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS MAINLY OVER THE MOUNTAIN LOCATIONS. ANOTHER
CLOSED LOW WILL MOVE ACROSS THE PACIFIC NORTHWEST COAST AND REMAIN
NEARLY STATIONARY THROUGH THE WEEKEND. AHEAD OF THIS SYSTEM...A RIDGE
OF HIGH PRESSURE WILL DEVELOP OVER THE CWA. WITH DIURNAL HEATING...
HAVE KEPT SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY. TEMPS LOOK GOOD.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

PF/MPM
Hazardous weather outlook, Jul 4, 4:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT SUN JUL 4 2004

COZ001>014-017>023-UTZ022>025-027>029-051145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. A
FEW STORMS WILL DRIFT OVER THE VALLEYS LATE THIS AFTERNOON AND
EVENING. GUSTY WINDS TO AROUND 50 MPH AND BRIEF HEAVY RAIN WILL OCCUR
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY...MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COLTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Grand and Battlement Mesas

When
July 4, 3:00 PM MST to 8:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416814.